Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 5:54 PM CDT for Barton County, Kansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 5:54 PM CDT (22:54 UTC)
- Expired
- May 1, 2018, 6:04 PM CDT
- In force
- 10 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
346
WUUS53 KICT 012254
SVRICT
KSC009-020000-
/O.NEW.KICT.SV.W.0012.180501T2254Z-180502T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
554 PM CDT TUE MAY 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Central Barton County in central Kansas...
* Until 700 PM CDT
* At 554 PM CDT, a severe thunderstorm was located near Hoisington,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Hoisington, Odin and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3835 9879 3847 9897 3861 9881 3862 9851
TIME...MOT...LOC 2254Z 220DEG 51KT 3848 9881
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM1 follow-up statement
883
WWUS53 KICT 012304
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
604 PM CDT TUE MAY 1 2018
KSC009-012314-
/O.CAN.KICT.SV.W.0012.000000T0000Z-180502T0000Z/
Barton KS-
604 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3835 9879 3847 9897 3861 9881 3862 9851
TIME...MOT...LOC 2302Z 220DEG 51KT 3859 9869
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:47 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 1, 3:47 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 347 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue May 1 2018 Gusty southerly winds will persist across much of the area with increasing chances for storms late this afternoon and evening across much of central KS on the eastern periphery of the sfc trough axis/dryline. Some of the storms will become severe with large hail, damaging winds and a few tornadoes. Storms may impact the KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence lowers as you move further south and east. As winds decouple a bit later tonight, a strong SSW LLJ will result in LLWS across much of the area late tonight into the early morning hours on Wed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 20 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 50 30 20 10 Great Bend 63 80 57 80 / 30 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous weather outlook, May 1, 4:20 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail, 60 to 70 mph winds and a tornado. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. This activity will depend on the evolution of Wednesday's storms. The most likely threat would be hail and damaging winds. A few storms are possible Monday in central Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 1, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 4 S GALATIA 38.58N 98.96W
05/01/2018 E1.75 INCH BARTON KS PUBLIC
&&
MWMLocal storm report, May 1, 5:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL LURAY 39.12N 98.69W
05/01/2018 M1.25 INCH Russell KS TRAINED SPOTTER
&&
MWMLocal storm report, May 1, 5:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 WNW OLMITZ 38.54N 98.98W
05/01/2018 E2.50 INCH BARTON KS STORM CHASER
REPORT BASED ON TWITTER IMAGE
&&
MWMLocal storm report, May 1, 5:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL SUSANK 38.64N 98.77W
05/01/2018 E2.75 INCH Barton KS TRAINED SPOTTER
GOLF BALL TO BASEBALL HAIL REPORTED
&&
MWMSpecial weather statement, May 1, 5:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT TUE MAY 1 2018
KSZ047-012315-
Barton KS-
544 PM CDT TUE MAY 1 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Barton County in central Kansas...
* Until 615 PM CDT
* At 542 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Great Bend...moving
northeast at 60 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend and Great Bend Airport.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3851 9890 3842 9869 3826 9891 3835 9903
3841 9903
TIME...MOT...LOC 2244Z 229DEG 58KT 3837 9892
DARMOFALLocal storm report, May 1, 5:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL SUSANK 38.64N 98.77W
05/01/2018 E4.00 INCH Barton KS OFFICIAL NWS OBS
NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES
ALREADY ON THE GROUND
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 28 min |
| May 1, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 1, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| May 1, 5:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| May 1, 5:44 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 1, 6:09 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 51 min |
| May 1, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 48 min |
| May 1, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 30 min |
| May 1, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 53 min |
| May 1, 6:56 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.